Medication Side Effects

Posted by

EFMN conducted a needs assessment in 2014 to better understand the issues most important to people with seizures.  Over 70% of people said medication side effects were a significant concern.  Professional Advisory Board member Rupert Exconde, M.D. and neurologist, is our guest blogger and shares more in-depth information.

 Blog Rupert Exconde.jpg

Medication Side Effects by Professional Advisory Board member Rupert Exconde, M.D.

 

Antiepileptic drug (AED) treatment is the most common means of preventing seizures. Approximately 70% of people with epilepsy become seizure free while experiencing minimal or no side effect from their medications. However, it is important for patients and caregivers alike to recognize that side effects remain a leading cause of treatment failure. Some patients discontinue treatment because of side effects. For some people with epilepsy, these side effects may affect quality of life even more than their seizures.

This article does not intend to be an exhaustive review of AED side effects. Instead, its goal is to make patients and caregivers aware of the possibility of experiencing side effects so that they can be promptly discussed with their treating physician.

The list of possible side effects is typically provided to the patient by the physician, the dispensing pharmacy and the drug manufacturer when a drug is prescribed. The list can be long and discouraging. However, it is important to realize that these are only possible side effects and do not always happen.

Several consistent risk factors for experiencing AED side effects have been established. These include frequent and severe seizures, polypharmacy (taking more than one medication), and the need to maintain a high AED blood level.

Side effects can develop immediately or many years after starting treatment and can affect any organ or structure. For the purpose of this article, side effects are broadly categorized into allergic reactions, dose-related effects, idiosyncratic reactions and those that result from chronic drug exposure.

Allergic reactions:

Allergic reactions are rare and usually happen very quickly upon starting an AED. Reported cases of allergic skin rash are around 1 to 3 percent with the older AED’s. Skin rash is less common with most other drugs. The risk of developing skin rash is significantly lower if the rate of dose titration is slow. Severe rashes such as Stevens-Johnson syndrome (blistering and loss of skin on body and/or mouth) are usually seen in the early stages of treatment when dose titration has been rapid. A severe rash necessitates immediate medication withdrawal.  In less severe skin irritation, occasional patients have been restarted more slowly on the same drug and not suffered a recurrence of the adverse reaction.

Dose-related effects:

Dose-related effects result from an exaggeration of the pharmacologic effects of the drug. They are often seen early in the course of treatment during the period of increasing the dose. Mild symptoms often improve if the titration rate is slowed or after the dose titration period. Sedation, headaches, mild mood change, dizziness, gait imbalance and double vision are dose-related neurotoxic effects. Sometimes severe depression, confusion or psychosis occurs.

Idiosyncratic reactions:

Idiosyncratic reactions are drug reactions that occur rarely and unpredictably and tend to occur with certain drugs only. They are typically not dependent on the concentration of the drug. Immune mediated toxicity is a proposed mechanism of action. These include hepatitis, pancreatitis, multi-organ failure and bone marrow suppression. Low serum sodium is usually mild. It may cause drowsiness or worsening seizures. Speech disturbance (word-finding difficulty) is an unusual cognitive effect. Tingling of the extremities are sometimes experienced. Visual field defects, blue-grey pigmentation of the retina, nails, lips, and skin have been reported. Retinal pigmentation could possibly result in impaired vision.

Chronic Exposure:

Long term or chronic side effects happen when a drug is taken for a long time, usually many years. An example is the effect of AED’s on bone health which has been a concern for the past decade and is often seen with many of our older drugs. The mechanism is not entirely clear and the data is not conclusive. It is therefore appropriate for patients to consume adequate amounts of vitamin D and calcium. Weight gain and weight loss can be experienced with a few of the AED’s in common use. Gum swelling, tremors, numbness in the legs and kidney stones may occur as long term effects with certain drugs.

The treatment of epilepsy involves much more than controlling seizures. Safety profiles and tolerability are among the most important considerations in selecting AED’s in the absence of clear differences in efficacy. In general, AED’s are fairly well tolerated for most people. Their effectiveness greatly outweighs risk or annoyance from side effects. However, side effects must be kept in mind when taking these medications. A heightened level of awareness by patients and caregivers and early reporting to their treating physicians of these side effects is very important since most of these are reversible especially if recognized early.

Logo Flame White

Epilepsy Foundation of Minnesota, Inc. • Copyright © 1994-2015 All rights reserved.
1600 University Ave. W. Suite 300, St. Paul, MN 55104
800.779.0777